Iowa, 2019Flooding in Iowa, March 16 to 31, 2019
March 16 to 31, 2019 · NWS DVN · 3 events in 3 counties and zones
Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March, through the end of the month and into April and May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March, through the end of the month and into April and May. An initial crest occurred during the third and fourth weeks of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 16, 2:05 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 16, 2:05 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
305 PM CDT Sat Mar 16 2019
.SYNOPSIS...
Issued at 303 PM CDT Sat Mar 16 2019
The Midwest sits under northwest flow rounding the Hudson Bay
trough with an embedded shortwave trough currently over the
Dakotas this hour. Only a few sites upstream are currently
reporting precip.
Meanwhile on the West Coast, a highly amplified ridge is pushing
systems well into northern Canada, including our potential mid-
week storm which is well out in the Pacific Ocean.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 303 PM CDT Sat Mar 16 2019
Forecast concern this period is the shortwave trough forecast across
the area tonight. Looks like a quick hitting, somewhat moisture
starved, Alberta Clipper. 12Z synoptic models and subsequent CAMs
suggested a slight northward shift of the track but QPFs are
actually nearly twice earlier forecasts. At this point we are
looking for a swatch of 1-4 inches roughly from Cedar Rapids-Iowa
City eastward to Princeton, Illinois, or roughly along the I-80
and U.S. Highway 30 corridor.
The system clears out early in the day Sunday leaving mixed sun
and clouds and seasonally chilly temperatures.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 303 PM CDT Sat Mar 16 2019
Sunday Night through Monday Night...
Quiet period of weather expected with surface high pressure passing
over the Midwest. With the 500 mb trough still nearby wouldn't be
surprised to see quite a bit of cloud cover in some places,
especially from northeast IA into southern WI. Overall northwesterly
flow due to rex block in the western CONUS will keep us locked in
below normal temperatures. Expecting afternoon highs for Monday in
the lower to middle 40s.
Tuesday & Wednesday...
Shortwave trough will move from Manitoba and Saskatchewan into the
upper Mississippi River Valley during this period, setting the stage
for the development of precipitation across the area. Deterministic
models remain in agreement of a weak center of low pressure and
frontal boundary either over western IA or northern MO, with a track
into central IL and the Ohio River Valley.
GFS remains the most aggressive of the global models with higher QPF
amounts, likely due to the moisture return and with the surface high
over the eastern U.S. and the convergence with its associated cold
front. The CMC and ECMWF are weaker in strength and also slower with
the system movement. Precipitation types are generally agreed upon
and show rain the dominant type for much of the system. As it exits,
however, the potential does exist for light snow across the north if
enough dynamic cooling can take place. Overall confidence on that
remains low. Total QPF amounts right now are expected to be less
than half an inch, with the highest amounts favored across the south.
Thursday on...
We quiet down again as high pressure builds in behind the departing
system. Upper level ridging building across the eastern Plains and
Midwest along with the high will keep us dry & quiet with
temperatures on the moderating trend. Current blend has highs in
the upper 50s to near 60 for Friday & Saturday. Of interesting
note is the latest run of the NBM is advertising highs in the
lower to middle 60s for Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1239 PM CDT Sat Mar 16 2019
A short wave trough embedded in northwest flow will move across
the area later this afternoon and overnight bringing snow and rain
to much of the area. MVFR conditions will be widespread at most
TAF sites and may briefly reach IFR thresholds. CID and MLI look
to be closest to the snowband, while only light precip is
anticipated at DBQ and BRL, the latter in the form of rain or
mixed rain and snow.
&&
.HYDROLOGY...
Issued at 303 PM CDT Sat Mar 16 2019
Snow melt will be very limited through Monday as temperatures
climb above freezing during the day and drop below freezing at
night.
With snow melt at a minimum, tributary river crest forecasts are
starting to firm up.
On the Pecatonica and Rock rivers some uncertainty remains regarding
the crest forecasts. Some ice is likely present in the upper
Pecatonica in Wisconsin which is influencing the routed flow upstream
of Martintown, WI.
At Freeport (FEEI2) confidence is high on the river reaching 16.5
feet. There is a possibility of the river reaching 17.0 feet.
At Joslin (JOSI2) and Moline (MLII2) crest forecasts have been
lowered slightly due to questions on the timing of inflow from
smaller creeks and tributaries.
Confidence is high on the river reaching 18.6 and 15.7 feet at
Joslin and Moline respectively. There is a possibility of the
river reaching 19.0 feet and 16.0 feet at Joslin and Moline
respectively.
Crest forecasts on Mississippi have been lowered slightly upstream
of LD19 at Keokuk. From LD19 on downstream crest forecasts have
remained the same.
The lowering of the crest forecasts upstream of LD19 is due to
small differences in the timing of runoff from tributary rivers.
&&
.CLIMATE...
ISSUED AT 303 PM CDT Sat Mar 16 2019
Week 2...
The latest Climate Prediction Center 8-14 Day Outlook (Mar 23 - Mar
29) shows our area favored for above normal temperatures (40-50%)
and above normal precipitation (50-60%). This will need to be
monitored closely for potential impacts to our ongoing hydro
situation.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Speck
AVIATION...Wolf
HYDROLOGY...08
CLIMATE...Speck
Hazardous weather outlook, Mar 16, 2:03 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 PM CDT Sat Mar 16 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 PM CDT Sat Mar 16 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A quick hitting Alberta Clipper will bring a swath of 1-4 inches
of snow to the area tonight, generally along the I-80 and US
Highway 30 corridor. Areas south of this axis will see a mix of
rain and snow. Snow will begin in eastern Iowa early this evening
then spread eastward overnight,
Widespread moderate to major flooding is underway on most area
rivers. Please see the latest Flood Statements and Flood Warnings
for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Moderate to major flooding of many areas rivers will continue
through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snowfall tomorrow morning will be appreciated.
wolf
Flood, Louisa
- When
- March 16, 4:30 PM CST to March 31, 11:59 PM CST
- Where
- Louisa County, 4.29 mi E of Toolesboro to 5.47 mi E of Toolesboro
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.151, -90.988
Heavy rain and snow melt across the region caused the Mississippi River at New Boston and Keithsburg to rise above their major flood stages of 18.5 feet and 17 feet, respectively, on March 16th, and remain above those stages through the end of the month. An initial crest of 20.8 feet occurred at New Boston the 24th into the 25th. An initial crest of 19.09 feet occurred at Keithsburg late in the day on the 24th.
Flood, Des Moines
- When
- March 16, 11:00 PM CST to March 31, 11:59 PM CST
- Where
- Des Moines County, 3.83 mi NNE of Burlington to 1.72 mi N of Burlington
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.868, -91.043
Heavy rain and snow melt across the region caused the Mississippi River at Burlington to rise above major flood stage of 18.0 feet on March 17th, and remain above major flood stage through the end of the month. An initial crest of 20.50 feet occurred around mid day on the 24th through late in the day on the 26th.
Flood, Lee
- When
- March 18, 11:30 PM CST to March 31, 10:59 PM CST
- Where
- Lee County, 1.2 mi SSW of Keokuk to 0.76 mi WSW of Keokuk
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.383, -91.387
Heavy rain and snow melt across the region caused the Mississippi River at Keokuk to rise above major flood stage of 19.0 feet on March 19th, and remain above major flood stage through the end of the month. An initial crest of 20.79 feet occurred early in the evening of the 30th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 16 to 31, 20193 events
- Dense Fog in Montana, March 16, 20191 event
- Waterspout in Gulf of Mexico, March 16, 20191 event
- Wildfire in Texas, March 16, 20191 event
- High Wind in Hawaii, March 16, 201968 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815684, 815685, 815686.